My visit to a Gp at the practice on Monday left me bemused for, although I was given antibiotics to fight a cellulitis attack, the Doctor (who is very senior- due to retire soon!) then asked if I was off Prednisolone yet which he followed up with the statement " You should have been off prednisolone by now--you really need to try harder!" And they wonder why I booked a sit & wait appointment with a different GP !?!?.
I have just returned from a return visit to a GP (fortunately not the same one) with the following action having been taken:- Shoulder joints (x-rayed 21/03/14): left is showing as normal (the more painful one); right has wear & tear with some calcification (not unsurprising as I was a Shot and Discus specialist and counted ten-pin bowling amongst my hobbies). GP has now sent review to rheumatologist to hasten an appointment to clarify whether I have PMR recurrence or not and,if so, by how much pred dose has to rise.
Symptoms presented were:-
1.Shoulder pain/stiffness –not confined to post rest periods and other arm joints are also affected. Lifting arms above shoulder height is quite painful WHEN it can be achieved; wrists not loadbearing when palm upwards; fingers are sometimes swollen (painful to make a fist) and sometimes just feel swollen. When hand is turned outwards discomfort on inside of elbow joint and when turned inwards/ arm flexed then discomfort on outside of joint. Levels of discomfort increased when down to 5mg Pred and have continued unabated despite increase to 10mg Pred. Intermittent pains in groin; rear of thigh and down outside of knees. Occasional ‘shooting pains’ on hips.
2.Continued muscle weakness. Lower Back Pain when standing for more than 10 mins which eases when sitting/resting.
3.Consequent lack of mobility-- unable to walk more than 40 metres without resting (with walking stick and in small steps). Climbing stairs is easier/more comfortable on all fours..
4.Frequent foot, calf & thigh cramps (probably linked to leg lymphedema/ lack of sustained activity and exacerbated by the water retentive properties of prednisolone).
5.Suffering from disrupted sleep patterns: prior to taking prednisolone I slept uninterrupted for about 6 hours daily but I now sleep for a maximum of 3-4 hours; feeling so fatigued I often have to sleep for 2-3 hours during the day.
6.Increased sensitivity to noise/light with subsequent irritability.
7.Insulin dosages increased to keep blood sugars stable (in consultation with diabetes nurse)-4 times daily.